CASE REPORTS
JOURNAL ARTICLE
REVIEW
Add like
Add dislike
Add to saved papers

Hyponatremia associated with 3,4-methylenedioxymethylamphetamine ("Ecstasy") abuse.

We present a case of acute, symptomatic hyponatremia in a young woman that developed after use of 3,4-methylenedioxymethylamphetamine (MDMA), more commonly known as "ecstasy." The patient was treated with 5% saline and had complete recovery. The pathogenesis of MDMA-associated hyponatremia involves excessive water intake and inappropriately elevated antidiuretic hormone (ADH) levels. It seems that young, premenopausal women are at particularly high risk for the development of severe, symptomatic hyponatremia after use of this drug. Review of the literature revealed 4 fatal outcomes from MDMA-associated hyponatremia. All were women and all died from cerebellar tonsillar herniation. We suggest that acute hyponatremia that develops after MDMA use may be a life-threatening condition. Recent recommendation that MDMA users should drink large volumes of water may not be appropriate.

Full text links

We have located links that may give you full text access.
Can't access the paper?
Try logging in through your university/institutional subscription. For a smoother one-click institutional access experience, please use our mobile app.

For the best experience, use the Read mobile app

Mobile app image

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app

All material on this website is protected by copyright, Copyright © 1994-2024 by WebMD LLC.
This website also contains material copyrighted by 3rd parties.

By using this service, you agree to our terms of use and privacy policy.

Your Privacy Choices Toggle icon

You can now claim free CME credits for this literature searchClaim now

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app